Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 175, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 30, 2001, 11:15 PM CDT for Campbell County, South Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 30, 2001, 11:15 PM CDT (04:15 UTC)
- Expired
- Jul 31, 2001, 12:15 AM CDT
- In force
- 60 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Campbell County, SD
The radar
The Bismarck radar (KBIS), 124 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 12:10 AM CDT | Thunderstorm Wind 52 E | Pollock, SD | High winds brought down tree branches and also knocked the power out for several hours in Pollock. |
| Jul 31, 12:20 AM CDT | Thunderstorm Wind 61 E | Pollock, SD | Very strong winds blew down many tree branches and also bent some signs over. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3783 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 3.6
- Supercell composite
- 14.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 310416
SVRABR
SDC021-031-041-129-310515-
/NEW.KABR.SV.W.0255.310415-310515/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1015 PM MDT MON JUL 30 2001
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA
CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA
DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA
WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA
* UNTIL 1115 PM MDT(1215 AM CDT)
* AT 1015 PM MDT(1115 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 4 MILES WEST OF
TIMBER LAKE TO 8 MILES SOUTH OF RIDGEVIEW...OR FROM 30 MILES NORTH
OF EAGLE BUTTE TO 22 MILES EAST OF EAGLE BUTTE...MOVING NORTHEAST
AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LAPLANT AROUND 1020 PM MDT
TRAIL CITY AROUND 1025 PM MDT
PROMISE AROUND 1030 PM MDT
INDIAN MEMORIAL REC AREA...LITTLE EAGLE AROUND 1040 PM MDT
MOBRIDGE...WAKPALA AROUND 1045 PM MDT
MCLAUGHLIN...INDIAN CREEK REC AREA...MAHTO AROUND 1050 PM MDT
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
$$
LAT...LON 4552 10130 4499 10081 4504 10057 4530 10025
4584 10011 4592 10068
HINTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 8:45 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 30, 8:45 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
845 PM CDT MON JUL 30 2001
MAIN SFC BOUNDARY STILL REMAINS ON A KJMS-KPIR-KCDR LINE THIS
EVENING. TSRA HAVE FIRED IN FAR SWRN SD NEAR TRIPLE POINT REGION.
CONCERN IS HOW FAR NE WILL THIS CONVECTION PUSH? 00Z KABR SOUNDING
WAS 14.2 C @ 7H...WITH VERY STEEP LAPSE RATE ABOVE CAP LAYER. 18Z
AVN SOUNDING BEST REPRESENTED 00Z SOUNDING...AND SEEMS TO CORRELATE
WELL WITH REALITY. LEFT POPS IN FOR ALL CWA OVERNIGHT AS LEFT OVER
CONVECTION FROM TSRA IN SWRN SD COULD DRIFT OVER DURING THE
OVERNIGHT HOURS. AFTER SEEING THE LOW CLOUDS THIS MORNING...BRIEFLY
TOYED WITH THE IDEA OF ADDING SOME FOG TO THE ERN ZONES.
HOWEVER...MODELS ALL SHOW WINDS STAYING UP OVERNIGHT SO THE LOWER
LAYERS SHOULD REMAIN WELL MIXED KEEPING FOG AT BAY...AS WELL AS
OVERNIGHT LOWS UP. EXCEPT FOR ADDING WATCH BOX EARLIER...NO OTHER
TWEAKS MADE TO ZONE PACKAGE.
.ABR...SVR TSRA WATCH 643 FOR CORSON...DEWEY...STANLEY AND JONES
COUNTIES UNTIL 0600 UTC.
HINTZThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 10:08 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 67 min |
| Jul 30, 10:21 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 39 min |
| Jul 30, 11:15 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey, Walworth | 60 min |
| Jul 31, 12:17 AM CDT | Severe Thunderstorm Warning | ABR | Campbell | 13 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.